Georgia, 2005

Damaging Wind in Georgia, March 8, 2005

March 8, 2005 · NWS FFC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 7, 5:30 PM EST, 9 hours 35 minutes earlier.

Area forecast discussion, Mar 7, 5:30 PM EST, 9 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EST MON MAR 7 2005

.SHORT TERM...
SHOWERS OVER NORTHERN PORTIONS OF GEORGIA HAVE DEVELOPED OUT AHEAD
OF A COLD FRONT WHICH STRETCHES FROM THE GREAT LAKES BACK INTO
EAST TEXAS THIS AFTERNOON.  SOUTH AND SOUTHWEST WINDS AT THE
SURFACE WILL BRING GOOD GULF MOISTURE ACROSS THE PEACH STATE THIS
EVENING AHEAD OF THE FRONT.  WHILE DEWPOINT TEMPERATURES OVER
SOUTHERN PORTIONS OF FORECAST AREA ARE STILL IN THE LOWER 40S...
DEWPOINTS IN ALABAMA ARE CURRENTLY IN THE LOWER TO MID 50S.
MODELS ARE INDICATING THAT THE ATMOSPHERE WILL CONTINUE TO
DESTABILIZE THIS EVENING WITH ISOLATED THUNDER POSSIBLE WITH BEST
CHANCES ACROSS CENTRAL GEORGIA PORTIONS OF FORECAST AREA.
SOUTHERN EXTENT OF THE UPPER LEVEL SHORTWAVE ROTATES ACROSS NORTH
GEORGIA BY LATE TOMORROW MORNING...WITH COLD...DRY AIR FILTERING
INTO FORECAST AREA BY TOMORROW AFTERNOON.  HAVE STAYED CLOSE TO
GUIDANCE NUMBERS FOR TEMPERATURES THROUGH SHORT TERM.  HIGH
PRESSURE WILL BUILD EASTWARD ACROSS GULF COAST STATES TOMORROW AND
WEDNESDAY.

.LONG TERM...
WITH COLD AIR ALREADY IN PLACE...EARLY THURSDAY MORNING COULD BE
INTERESTING.  MODELS AREA INDICATING THAT A RAIN SNOW MIX WILL BE
POSSIBLE OVER THE NORTH GEORGIA MOUNTAINS...POSSIBLY INTO NORTHERN
PORTIONS OF THE ATLANTA METROPOLITAN AREA.  ETA/GFS DISAGREE ON
HOW FAR SOUTH SHORT WAVE WILL PUSH...SO WILL GO WITH A RAIN/SNOW
MIX CHANGING OVER TO FLURRIES ACROSS NORTH GEORGIA FOR TIME BEING
BUT MAY HAVE TO SHIFT AREA SOUTHWARD WITH LATER MODEL RUNS.
DGEX/GFS BRING ANOTHER SHORTWAVE ACROSS NORTHERN PORTIONS OF
FORECAST AREA FRIDAY AFTERNOON BEFORE THE OVERALL PATTERN BEGINS
TRANSITIONING TO A WARM...MOIST PATTERN ACROSS THE SOUTHEAST
BY EARLY NEXT WEEK.

&&

.AVIATION...APPEARS JUST SHOWERS UNTIL AFTER MIDNIGHT WHEN
THUNDERSTORMS MOVE IN JUST AHEAD OF THE FRONT. APPEARS FROPA AROUND
09Z. TEMPO CIGS 2-3 THSD FT UNTIL AROUND 06Z THEN LOWER CIGS (1-2
THSD FT) BETWEEN 09Z-15Z THEN CLEARING.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         42  49  28  52 / 100   0  10  20
ATHENS          46  52  29  54 /  90   0  10  20
GAINESVILLE     43  48  28  51 / 100   0  10  20
ROME            43  51  28  52 / 100   0  10  20
COLUMBUS        50  58  33  56 /  90   0  10  20
MACON           51  60  33  55 /  90  20  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

38/12
Hazardous weather outlook, Mar 7, 11:18 AM EST, 15 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1118 AM EST MON MAR 7 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081137-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1118 AM EST MON MAR 7 2005

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE TONIGHT...

.SYNOPSIS...
A STRONG COLD FRONT ACROSS THE MID MISSISSIPPI RIVER VALLEY WILL MOVE
INTO NORTHWEST GEORGIA LATE THIS EVENING AND ACROSS THE REMAINDER OF
NORTH AND CENTRAL GEORGIA OVERNIGHT. SHOWERS AND
THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONTAL SYSTEM...WITH A FEW
STORMS POSSIBLY SEVERE MAINLY TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD WILL BE DAMAGING WINDS AND LIGHTNING.

.DISCUSSION...
A STRONG UPPER LEVEL TROUGH WILL WILL DIG SOUTHEAST THIS AFTERNOON
AND TONIGHT. THIS WILL PUSH A COLD FRONT THROUGH GEORGIA OVERNIGHT.
STRONG UPPER LEVEL WINDS WILL ACCOMPANY THIS SYSTEM THROUGH GEORGIA.
WINDS NEAR 5 THOUSAND FEET ABOVE THE GROUND WILL INCREASE TO
AROUND 50 KNOTS DURING THE NIGHT. THE AIR MASS OVER NORTH AND CENTRAL
GEORGIA SHOULD DESTABILIZE THIS AFTERNOON AND TONIGHT BUT CAPES
SHOULD REMAIN LESS THAN 500 J/KG. HOWEVER ANY THUNDERSTORMS THAT DO
FORM COULD TAP THE STRONGER WINDS ALOFT AND CAUSE ISOLATED SEVERE
WIND DAMAGE AT THE SURFACE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER EXPECTED.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Mar 7, 11:46 PM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1146 PM EST MON MAR 7 2005

GAZ048-049-052>059-066>071-078-079-089-090-080900-
BUTTS-CHATTAHOOCHEE-CLAYTON-COWETA-FAYETTE-HARRIS-HEARD-HENRY-JASPER-
LAMAR-MERIWETHER-MONROE-MORGAN-MUSCOGEE-NEWTON-PIKE-SPALDING-TALBOT-
TROUP-UPSON-
1146 PM EST MON MAR 7 2005

...SEVERE THUNDERSTORM WATCH NUMBER 26 HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...BUTTS...CHATTAHOOCHEE...CLAYTON...COWETA...FAYETTE...
HARRIS...HEARD...HENRY...JASPER...LAMAR...MERIWETHER...MONROE...
MORGAN...MUSCOGEE...NEWTON...PIKE...SPALDING...TALBOT...TROUP AND
UPSON.

GAZ039-050-051-060>062-072>076-080>086-091>098-102>113-080900-
BALDWIN-BIBB-BLECKLEY-CRAWFORD-CRISP-DODGE-DOOLY-EMANUEL-GLASCOCK-
GREENE-HANCOCK-HOUSTON-JEFFERSON-JOHNSON-JONES-LAURENS-MACON-MARION-
MONTGOMERY-PEACH-PULASKI-PUTNAM-SCHLEY-STEWART-SUMTER-TALIAFERRO-
TAYLOR-TELFAIR-TOOMBS-TREUTLEN-TWIGGS-WARREN-WASHINGTON-WEBSTER-
WHEELER-WILCOX-WILKES-WILKINSON-
1146 PM EST MON MAR 7 2005

...SEVERE THUNDERSTORM WATCH NUMBER 26 REMAINS IN EFFECT...

THE SEVERE THUNDERSTORM WATCH CONTINUES FOR THE FOLLOWING COUNTIES...
BALDWIN...BIBB...BLECKLEY...CRAWFORD...CRISP...DODGE...DOOLY...
EMANUEL...GLASCOCK...GREENE...HANCOCK...HOUSTON...JEFFERSON...
JOHNSON...JONES...LAURENS...MACON...MARION...MONTGOMERY...PEACH...
PULASKI...PUTNAM...SCHLEY...STEWART...SUMTER...TALIAFERRO...TAYLOR...
TELFAIR...TOOMBS...TREUTLEN...TWIGGS...WARREN...WASHINGTON...
WEBSTER...WHEELER...WILCOX...WILKES AND WILKINSON COUNTIES.
Special weather statement, Mar 7, 11:46 PM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR CORRECT WATCH NUMBER
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1146 PM EST MON MAR 7 2005

GAZ048-049-052>059-066>071-078-079-089-090-080900-
BUTTS-CHATTAHOOCHEE-CLAYTON-COWETA-FAYETTE-HARRIS-HEARD-HENRY-JASPER-
LAMAR-MERIWETHER-MONROE-MORGAN-MUSCOGEE-NEWTON-PIKE-SPALDING-TALBOT-
TROUP-UPSON-
1146 PM EST MON MAR 7 2005

...SEVERE THUNDERSTORM WATCH NUMBER 46 HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...BUTTS...CHATTAHOOCHEE...CLAYTON...COWETA...FAYETTE...
HARRIS...HEARD...HENRY...JASPER...LAMAR...MERIWETHER...MONROE...
MORGAN...MUSCOGEE...NEWTON...PIKE...SPALDING...TALBOT...TROUP AND
UPSON.

GAZ039-050-051-060>062-072>076-080>086-091>098-102>113-080900-
BALDWIN-BIBB-BLECKLEY-CRAWFORD-CRISP-DODGE-DOOLY-EMANUEL-GLASCOCK-
GREENE-HANCOCK-HOUSTON-JEFFERSON-JOHNSON-JONES-LAURENS-MACON-MARION-
MONTGOMERY-PEACH-PULASKI-PUTNAM-SCHLEY-STEWART-SUMTER-TALIAFERRO-
TAYLOR-TELFAIR-TOOMBS-TREUTLEN-TWIGGS-WARREN-WASHINGTON-WEBSTER-
WHEELER-WILCOX-WILKES-WILKINSON-
1146 PM EST MON MAR 7 2005

...SEVERE THUNDERSTORM WATCH NUMBER 46 REMAINS IN EFFECT...

THE SEVERE THUNDERSTORM WATCH CONTINUES FOR THE FOLLOWING COUNTIES...
BALDWIN...BIBB...BLECKLEY...CRAWFORD...CRISP...DODGE...DOOLY...
EMANUEL...GLASCOCK...GREENE...HANCOCK...HOUSTON...JEFFERSON...
JOHNSON...JONES...LAURENS...MACON...MARION...MONTGOMERY...PEACH...
PULASKI...PUTNAM...SCHLEY...STEWART...SUMTER...TALIAFERRO...TAYLOR...
TELFAIR...TOOMBS...TREUTLEN...TWIGGS...WARREN...WASHINGTON...
WEBSTER...WHEELER...WILCOX...WILKES AND WILKINSON COUNTIES.
Special weather statement, Mar 8, 2:09 AM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
209 AM EST TUE MAR 8 2005

GAZ069-079>081-090-091-080745-

209 AM EST TUE MAR 8 2005

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN
TAYLOR...CHATTAHOOCHEE...MARION...CRAWFORD...TALBOT AND UPSON
COUNTIES UNTIL 245 AM EST...

AT 204 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS FROM 7 MILES NORTH OF
CARSONVILLE TO 17 MILES SOUTHWEST OF BOX SPRINGS...MOVING EAST AT 55
MPH.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

15
Special weather statement, Mar 8, 2:29 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
229 AM EST TUE MAR 8 2005

GAZ051-060>062-072-073-082-080800-

229 AM EST TUE MAR 8 2005

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN
BIBB...JONES...BALDWIN...HANCOCK...PUTNAM...WARREN AND TALIAFERRO
COUNTIES UNTIL 300 AM EST...

AT 218 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS FROM 7 MILES NORTH OF
SHOULDERBONE TO 10 MILES WEST OF ARKWRIGHT...MOVING EAST AT 50 MPH.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Mar 8, 2:38 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
238 AM EST TUE MAR 8 2005

GAZ092>095-080815-

238 AM EST TUE MAR 8 2005

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN
SCHLEY...MACON...HOUSTON AND PEACH COUNTIES UNTIL 315 AM EST...

AT 228 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS FROM 9 MILES NORTHWEST OF FORT
VALLEY TO 7 MILES SOUTHWEST OF WALLS CROSSING...MOVING EAST AT 60
MPH.

WIND GUSTS OF 40 MPH ARE LIKELY WITH THESE STORMS. THE THREAT FROM
THIS STORM IS EXPECTED TO DIMINISH AROUND 315 AM EST.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

15
Special weather statement, Mar 8, 3:00 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 AM EST TUE MAR 8 2005

GAZ061-062-073>076-083-084-080830-

300 AM EST TUE MAR 8 2005

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN TWIGGS...
WILKINSON...BALDWIN...WASHINGTON...JEFFERSON...GLASCOCK...HANCOCK AND
WARREN COUNTIES UNTIL 330 AM EST...

AT 253 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS FROM JEWELL TO HUBER...MOVING EAST
AT 45 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY WITH THIS LINE STORMS. THE THREAT IS
EXPECTED TO DIMINISH AROUND 330 AM EST.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Houston

When
March 8, 3:05 AM EST
Where
Houston County, 1 mi NNW of Clinchfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
32.433, -83.633

The Houston County 911 Center reported that one large tree was blown down onto U.S. Highway 341 at Georgia Highway 247, just northwest of Clinchfield. In additional, some power lines were down in the area as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440625.